South Carolina, 2011Damaging Wind in South Carolina, August 13, 2011
August 13, 2011 · NWS ILM · 1 event in 1 county or zone
Scattered showers and thunderstorms developed in the morning in association with a frontal boundary and mid-level shortwave. Cell mergers and training resulted in significant flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed in the morning in association with a frontal boundary and mid-level shortwave. Cell mergers and training resulted in significant flooding. A wet microburst reportedly knocked a tree onto a power line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 13, 6:05 AM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 13, 6:05 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
705 AM EDT SAT AUG 13 2011
.SYNOPSIS...
A WEAK FRONT ACROSS SOUTH CAROLINA WILL WEAKEN FURTHER AS IT DRIFTS
NORTH TODAY. HIGH PRESSURE WILL MOVE OFFSHORE SUNDAY AHEAD OF AN
APPROACHING COLD FRONT. THE FRONT WILL CROSS THE EASTERN CAROLINAS
MONDAY...BRINGING A CHANCE OF THUNDERSTORMS. WEAK HIGH PRESSURE
RIDGING IN FROM THE NORTH WILL KEEP TEMPERATURES NEAR NORMAL FOR
MOST OF NEXT WEEK...WITH MODEST HUMIDITY LEVELS FOR MID-AUGUST.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 630 AM SATURDAY...THE ONLY CHANGE WITH THIS MORNING'S EARLY
UPDATE IS TO INCREASE PRECIPITATION CHANCES FOR THE REMAINDER OF THE
MORNING HOURS ACROSS THE PEE DEE REGION WHERE CLUSTERS OF SHOWERS
HAVE DEVELOPED JUST BEFORE SUNRISE. THE 03Z SREF (BASED ON 00Z MODEL
MEMBERS) CONTINUES TO PAINT THE HIGHEST PRECIP PROBABILITIES TODAY
ACROSS SOUTHEASTERN NC AND ADJACENT PORTIONS OF SOUTH CAROLINA ALONG
THE STATE LINE. POPS ACROSS THIS AREA REMAIN IN THE 60 PERCENT RANGE.
PREVIOUS DISCUSSION FROM 130 AM FOLLOWS...COVERAGE OF PRECIPITATION
WAS ON THE ORDER OF 70 PERCENT OF OUR FORECAST AREA YESTERDAY. SOME
NOTABLE TOTALS INCLUDE 1.55 INCHES AT ILM...2.17 INCHES AT THE KINGS
GRANT (WILMINGTON) MESONET SITE...AND 1.78 INCHES AT THE SUNNY POINT
MILITARY TERMINAL. AT THE SURFACE THE WEAKENING STATIONARY FRONT IS
IN THE BEAUFORT SC VICINITY AND IS BEST IDENTIFIABLE IN THE WIND
DIRECTION FIELDS WITH A SHIFT FROM SOUTH WINDS SOUTH OF THE BOUNDARY
TO SOUTHEAST WINDS NORTH OF THE BOUNDARY. POES TOTAL PRECIPITABLE
WATER IMAGERY SUGGESTS MODELS MAY BE UNDERPLAYING THE AMOUNT OF
MOISTURE AVAILABLE IN THE ATMOSPHERE WITH 2.25 INCHES OBSERVED OFF
THE SC/GA COAST.
THE WEAKENING FRONT WILL DRIFT NORTH TODAY...MAINTAINING LOW-LEVEL
CURVATURE AND CONVERGENCE ACROSS THE AREA. FORECAST SOUNDINGS REVEAL
NO CAPPING AND PLENTY OF INSTABILITY AND DEEP MOISTURE TO WORK WITH.
THE LAST TWO SREF ENSEMBLES SUGGEST CONSIDERABLE COVERAGE OF SHOWERS
AND THUNDERSTORMS TODAY...PERHAPS HIGHER THAN SUGGESTED BY THE 00Z
GFS MOS. CELL MOVEMENT SHOULD BE TOWARD THE NORTH AT AROUND 10
MPH...STILL SLOW ENOUGH GIVEN THE EXTREMELY MOIST AIRMASS FOR HEAVY
RAINFALL TOTALS TO OCCUR. ASIDE FROM AN ISOLATED RISK OF A WET
MICROBURST SEVERE WEATHER APPEARS UNLIKELY. CONVECTIVE ACTIVITY
SHOULD DIMINISH TONIGHT WITH THE LOSS OF HEATING.
HIGHS TODAY WILL BE MODERATED BY CLOUD COVER AND SHOWER ACTIVITY...
GENERALLY UPPER 80S MOST LOCATIONS. LOWS TONIGHT 70-75.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 AM SATURDAY...BROAD UPPER TROUGHINESS IN THE EAST SUNDAY
WILL HAVE PRETTY GOOD AMPLITUDE FOR AUGUST. THIS UPPER WAVE WILL
DRIVE A COLD FRONT INTO THE CAROLINAS BUT LIKELY ONLY ENTER THE
PIEDMONT BY LATE EVENING. THE BEST FORCING FOR PRECIP THUS COMES
LATE IN THE DAY AND AT NIGHT BUT CYCLONIC MID LEVEL FLOW AND THE
RIGHT ENTRANCE OF AN UPPER JET COULD GENERATE PRECIP ANY TIME
EARLIER IN THE DAY AS WELL. TEMPERATURES A FEW DEGREES BELOW THEIR
SEASONABLE NORMS DUE TO EXTENSIVE CLOUD COVER LIMITING INSOLATION
MOST OF THE DAY. VORT MAX SWINGS THROUGH THE FIRST PART OF SUNDAY
NIGHT AND THIS APPEARS TO GIVE THE PUSH NEEDED TO GET THE FRONT AND
DEEP MOISTURE PLUME OFFSHORE. HIGH LEVEL FORCING ALSO SHUTS OFF AS
THE JET SHIFTS TO THE EAST AND THE AREA ENDS UP SITUATED UNDER THE
LEFT ENTRANCE REGION. THE LATTER HALF OF SUNDAY NIGHT THUS LOOKS
LARGELY RAIN-FREE DESPITE THE MID LEVEL TROUGH STILL DIGGING IN. THE
FINAL VORT THAT THE TROUGH HAS TO OFFER WILL SWING THROUGH ON
MONDAY. JET ENERGY THEN SWINGS TO THE EAST SIDE OF THE TROUGH AND IT
BEGINS TO LIFT OUT. WITH THE MOISTURE MUCH MORE LIMITED RAINFALL
CHANCES AND EVEN MORESO THE QPF PROSPECTS ON MONDAY ARE CONSIDERABLY
LOWER THAN SUNDAY WHERE AREA AVERAGE SHOULD BE IN THE TENTH TO
QUARTER INCH RANGE. DECREASED CLOUD COVER PROBABLY FAVOR NORMAL
TEMPS MONDAY.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 3 AM SATURDAY...TUESDAY BRINGS A CONTINUATION OF THE EXITING
OF THE MID LEVEL TROUGH AND A WEAK SFC GRADIENT. ONLY VERY WEAK NW
FLOW REMAINS ON WEDNESDAY...ANOTHER RAIN-FREE AND SEASONABLE DAY.
VERY BROAD TROUGHINESS DROPS OUT OF THE GREAT LAKES REGION LATE IN
THE PERIOD AND A WEAK FRONT MAY BE CLOSE ENOUGH ON FRIDAY TO CHANNEL
SOME MOISTURE ACROSS THE CAROLINAS WHILE THE CYCLONIC FLOW ALOFT
PROVIDES SOME LIFT. RAIN CHANCES MAY RETURN THURSDAY BUT BETTER
CHANCES LOOK LIKE THURSDAY NIGHT INTO FRIDAY. THROUGH MOST OF THE
LONG TERM TEMPERATURES WILL NOT SHOW ANY SIGNIFICANT DEVIATIONS FROM
CLIMO.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
AS OF 12Z...PRECIPITATION MASSING JUST SOUTH OF THE MYRTLES. THIS
AREA IS DEPICTED IN THE HRRR...BUT A BIT FARTHER NORTH THAN ACTUAL.
LOOK FOR POSSIBLY HEAVY RAIN AT ALL TERMINALS...THE MYRTLES AND FLO
INITIALLY...WITH THE RAIN SPREADING NORTHWARD THROUGH THE MORNING.
VISIBILITIES COULD BE BRIEFLY LIFR...BUT THE MAJORITY OF THE TIME
WILL BE MVFR OF HIGHER. CEILINGS IN THE MOIST AIRMASS WILL
OCCASIONALLY DIP TO MVFR WITH THE LOW CUMULONIMBUS. MAINLY SOUTHEAST
FLOW AROUND HIGH PRESSURE CENTERED WELL OFFSHORE.
TONIGHT...CONTINUED ISOLATED/SCATTERED SHOWERS. SOME SPORADIC IFR
VISIBILITIES ARE POSSIBLE WITH AREAS THAT RECEIVED DECENT RAIN.
EXTENDED OUTLOOK...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS
POSSIBLE EACH DAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 630 AM SATURDAY...NO CHANGES TO THE MARINE FORECAST THIS
MORNING. SOUTHEAST WIND IS ~5 KNOTS STRONGER THAN MODELS ARE
FORECASTING...AND THIS HAS LED TO SEAS REMAINING ABOUT 1 FOOT ABOVE
MODEL PROJECTIONS. EARLIER CONVECTION THE CAPE FEAR VICINITY HAS
DISSIPATED...BUT ADDITIONAL CONVECTIVE ACTIVITY IS EXPECTED LATER
THIS MORNING.
PREVIOUS DISCUSSION FROM 130 AM FOLLOWS...A WEAK NEARLY-STATIONARY
FRONT IN THE BEAUFORT SC VICINITY WILL DRIFT BACK TO THE NORTH
TODAY...BECOMING LESS WELL-DEFINED WITH TIME. WINDS NORTH OF THIS
BOUNDARY HAVE A STRONG SOUTHEASTERLY COMPONENT WITH WINDS AT THE
CURRENT HOUR EASILY SUSTAINED AT 15 KNOTS WITH HIGHER GUSTS. WINDS
LATER TODAY SHOULD BEGIN TO VEER MORE SOUTHERLY AS THE FRONT MOVES
THROUGH...AND WITH SOME DECREASE IN SPEED AS WELL.
SHOWER AND THUNDERSTORM ACTIVITY MAY BE RATHER WIDESPREAD...
ESPECIALLY THE FIRST HALF OF THE DAY BEFORE CONVECTIVE POTENTIAL
SHIFTS INLAND WITH RISING TEMPERATURES WEST OF THE BEACHES. STORM
MOTION WILL TURN TOWARD THE NORTH AT AROUND 10 MPH. REDUCED
VISIBILITY IN HEAVY RAINFALL IS LARGEST EXPECTED THREAT WITH TODAY'S
SHOWER AND THUNDERSTORM ACTIVITY.
SEAS HAVE RISEN TO AROUND 4 FT WITH 6 SECOND PERIODS...A CONSEQUENCE
OF THE LARGE ZONE OF EAST AND SOUTHEAST WINDS ALONG THE CAROLINA
COASTAL WATERS OVER THE PAST 24 HOURS. SEAS WILL LIKELY NOT IMPROVE
SIGNIFICANTLY UNTIL THIS AFTERNOON WITH LOWERING WIND SPEEDS.
SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 AM SATURDAY...BROAD PRE-FRONTAL SOUTHWESTERLY FLOW BECOMES
ESTABLISHED ACROSS THE SOUTHEAST AHEAD OF A COLD FRONT ON SUNDAY.
THE TIGHTEST GRADIENT REMAINS OFFSHORE SO SPEEDS WILL BE CAPPED AT
10KT FOR THE MOST PART BUT SOME SLIGHTLY HIGHER SPEEDS POSSIBLE
ESPECIALLY OUTSIDE EDGE OF THE 20NM FORECAST ZONES. THE BOUNDARY
WILL BE SLOWING AND SO MAY NOT CROSS THE WATERS UNTIL THE END OF THE
PERIOD OR JUST BEYOND. SOUTHWESTERLY WINDS WILL THUS CONTINUE ALBEIT
IN A LIGHTENED STATE AS MONDAY WEARS ON AND THE APPROACH OF THE
BOUNDARY PUSHES THE GRADIENT FURTHER OUT TO SEA. SEAS WILL BE IN THE
2 TO 3 FT RANGE FOR THE MOST PART FOR MUCH OF THE PERIOD. SOME OF
THE 4 FT SEAS OF CONTINUITY HAVE BEEN SCALED BACK.
LONG TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 3 AM SATURDAY...COLD FRONT WILL STALL NOT FAR OUTSIDE OF THE
FORECAST WATERS AND WEAKEN IN PLACE FOR MOST OF THE PERIOD. THIS
WILL MAKE IT DIFFICULT FOR ANY PARTICULAR FLOW REGIME TO GET
ESTABLISHED. SO WHILE WIND DIRECTION MAY BE QUESTIONABLE PART OF THE
FORECAST IT SEEMS THAT AT LEAST WIND SPEED WILL BE CAPPED AT 10 KTS
WITH SOME CERTAINTY AND SEAS AT 2 FT.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
NEAR TERM...TRA
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...43
Hazardous weather outlook, Aug 13, 3:09 AM EST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
409 AM EDT SAT AUG 13 2011
NCZ087-096-099-105-107-109-110-SCZ017-024-053-140815-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO-DILLON-INLAND HORRY-
409 AM EDT SAT AUG 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS COULD PRODUCE
HEAVY RAINFALL TODAY. THE HEAVIEST STORMS WILL BE CAPABLE OF
PRODUCING MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ106-108-SCZ054-140815-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-
409 AM EDT SAT AUG 13 2011
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 7 AM EDT THIS
MORNING THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS COULD PRODUCE
HEAVY RAINFALL TODAY. THE HEAVIEST STORMS WILL BE CAPABLE OF
PRODUCING MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS.
MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ023-032-033-039-055-140815-
DARLINGTON-FLORENCE-MARION-WILLIAMSBURG-INLAND GEORGETOWN-
409 AM EDT SAT AUG 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ056-140815-
COASTAL GEORGETOWN-
409 AM EDT SAT AUG 13 2011
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 7 AM EDT THIS
MORNING THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-140815-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
409 AM EDT SAT AUG 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
9
In the hours before
Special weather statement, Aug 13, 9:07 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1007 AM EDT SAT AUG 13 2011
NCZ087-SCZ017-024-131500-
ROBESON-MARLBORO-DILLON-
1007 AM EDT SAT AUG 13 2011
...STRONG THUNDERSTORMS NEAR MCCOLL...
AT 1007 AM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS...2 MILES
NORTHWEST OF MCCOLL MOVING EAST AT 10 MPH.
THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...
GUSTY WINDS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING.
THESE THUNDERSTORMS WILL ALSO PRODUCE HEAVY RAINFALL OF UP TO ONE TO
THREE INCHES. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS.
COMMUNITIES IN THE PATH OF THESE STORMS ARE BENNETTSVILLE...ALMA...
CLIO...DUNBAR...ELROD...MAXTON...MCCOLL...MINTURN...PURVIS...
RAEMON...ROWLAND AND SEVEN BRIDGES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3449 7926 3455 7972 3481 7972 3481 7967
3464 7947 3464 7946 3476 7935 3478 7934
3481 7935 3481 7922
RANThunderstorm Wind, Marlboro
- When
- August 13, 9:30 AM EST to 9:31 AM EST
- Where
- Marlboro County, 0.31 mi WNW of Lester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.672, -79.655
A tree was reportedly down across a power line on Highway 385.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Indiana, August 13, 20117 deaths · 43 injured · $998,000 · 1.75 in hail · 28 events
- Hail and Damaging Wind in Illinois, August 13, 2011$2.1 million · 2.5 in hail · 24 events
- Lightning Strike in Louisiana, August 13, 201115 injured · 1 event
- Damaging Winds in Mississippi, August 13, 20111 injured · $256,000 · 70 kt wind · 5 events
- Flash Flooding and Hail in Michigan, August 13, 2011$200,000 · 55 kt wind · 7 events
- Flash Flooding and Flooding in Pennsylvania, August 13 to 14, 2011$200,000 · 7 events
- Damaging Winds in Kentucky, August 13, 2011$35,000 · 60 kt wind · 25 events
- Hail and Damaging Winds in New York, August 13, 2011$60,000 · 52 kt wind · 4 events
- Damaging Winds in Louisiana, August 13, 2011$46,000 · 55 kt wind · 4 events
- Flash Flood and Flood in South Carolina, August 13, 2011$35,000 · 2 events
- Flood and Hail in Illinois, August 13, 2011$7,000 · 2 in hail · 25 events
- Damaging Winds in Florida, August 13, 20112 injured · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340010.